Sudden valproate-induced hyperammonemia managed with L-carnitine in a medically healthy bipolar patient: Essential review of the literature and case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Valproic Acid is a commonly used psychiatric drug primarily used as a mood stabilizer. Mild hyperammonemia is a Valproic Acid common adverse effect. This report presents an example of treated hyperammonemia on Valproic acid therapy managed with L-carnitine administration in BD patients characterized by sudden vulnerability.

Patient concerns:

We report the case of a 29-year-old man suffering from bipolar disorder (BD) and substance use disorder who exhibited sudden altered mental status upon admittance to the inpatient unit. The patient was started on Valproic acid with no improvement.

Diagnoses:

The patient had remarkably high ammonia levels (594 μg/dL) without hepatic insufficiency, likely due to his valproate treatment.

Interventions:

The patient was administered lactulose, intravenous hydration, and i.v. levocarnitine supplementation 4.5 g/day.

Outcomes:

The administration leads to reduction of ammonia levels to 99 μg/dL within 12 hours upon initiation of carnitine therapy and progressive restore of his mental status within 24 hours.

Lessons:

Resolution of hyperammonemia caused by Valproic acid therapy may be enhanced with the administration of L-carnitine. An interesting aspect of this case was how rapidly the patient responded to the carnitine therapy.

    loading  Loading Related Articles